I was on Lexapro for about a year and a half 5 years ago. Recently, at the beginning of this month, it’s like something in my brain snapped and I started having unbearable panic episodes which led me to the hospital and then my GP, who started me back on Lexapro 10 mg. I’m on day 5, and every day I’ve woken up nauseous, with diarrhea, sweaty, uncomfortable. These symptoms don’t actually bother me much because I expect they’ll subside soon, but how long is it normal to have the side effects? The one that has really been bothering me is my mental state. I feel so weird. A lot of the past five days I feel one of four things: on the verge of a big panic attack, generally unbearably anxious, terribly unmotivated and sad and trapped with feelings like “am I going to feel like this forever” (which I’ve had due to MDD before Lexapro, but it seems extra nagging now), or I’ll occasionally feel “too” good... almost like it feels fake or tiring or like I’m on a stimulant. I have seen very slight positive changes in terms of mood, but tell me if these feelings are normal? They’re scaring me. How long will this last?
Sorry to hear that you are going through this. Despite your having been on Lexapro before I'm surprised you were started at 10 mg instead of 5. A smaller dose might have made things a little more tolerable in terms of side effects as you eased your way to 10 mg.
The side effects you describe are not uncommon and generally dissipate after a few weeks. If you're still struggling with them after a month and haven't seen much of an improvement with your anxiety issues then you may wish to speak with your Doctor about changing meds.
Take care for now and all the best.
Hello! From the professional literature regarding the duration of Lexapro side effects:
"Side effects have been reported to be generally mild and transient. They are most common during the first 2 weeks of treatment and decrease in intensity and frequency with continued treatment. They generally do not lead to treatment cessation."
The first few days are the hardest but then the side effects begin to resolve. Try not to let your anxiety over this get the better of you... it only makes things worse.
As you said, you're feeling some improvement and this is a very positive sign:
"Sleep, energy, or appetite may show some improvement within the first 1-2 weeks. Improvement in these physical symptoms can be an important early signal that the medication is working. Depressed mood, anxiety, and lack of interest in activities may need up to 6-8 weeks to fully improve.
Escitalopram (Lexapro) | NAMI: National Alliance on Mental Illness"
Best regards, Wild Cat
- Lexapro Information for Consumers
- Lexapro Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 2 Jan 2016 • 4 answers
Updated 10 Oct 2016 • 2 answers
Updated 15 Mar 2018 • 2 answers
Updated 28 Oct 2018 • 1 answer
Updated 4 Mar 2019 • 2 answers